Thursday, March 19, 2009

Day +51 - Feeling miserable (I complain day)

There's no other way to put it, but this last week and a half has been miserable, mainly because of the urinary tract infection that I'm still suffering from. It's affecting my sleep schedule in a big way since I can't get more than an hour of sleep without waking up with a huge urgency to pee, so all day long I'm exhausted and tired, like I've pulled an all-nighter for a week. Each visit to the restroom is painful as well. Essentially the inner lining of my bladder is sloughing off and pieces of the tissue, some liquid blood and some congealed blood all pass through the urethra and out of the body each time. This is very painful. And it happens every time I hit the restroom, which is basically all day and all night long.

I get worried now about running errands or picking Johanna up from work that I might not make it. It's an awful feeling and generally just causes me to stay indoors even more. When standing or walking there is a general ache down there all the time, not unlike the after-ache of being gently kicked in the testicles. I've found that sitting and lying down are the only way to make it feel better. So that's caused a lot of problems in my daily routine since I'm not walking as much, which makes me feel even worse. It's an awful cycle. Drinking massive amounts of water helps the pain by diluting the amount of blood in the urine, but this just causes even more trips to the restroom :(

The tests last Tuesday showed that it's not a bacterial infection, which is good, since it means it's not something that can spread into the kidneys and cause more problems, but it's not as good since bacterial infections can be treated with antibiotics relatively quickly. A bacterial infection is the kind of urinary tract infection most people get, especially women. In my case, I'm suffering from a reactivated BK virus which is a virus present in more than 80% of the population. Normally it exists in a dormant state, but in patients who are immunosuppressed this virus can reactivate and cause an infection. The downside is that the treatment for BK virus can cause havoc on one's bone marrow, so the doctors prefer not to treat it. Tests were run for the BK virus in my urine and in my bloodstream, and they found incredibly high levels in my urine but not in the peripheral blood, which is good. If they had found high levels in the blood they would have consulted with the infectious diseases team and considered giving me the treatment anyway. But they didn't find high levels in the blood, so I'll just have to suffer through it. For most patients, it goes away after a few weeks to a month, sometimes longer. Here's hoping it goes away sooner than that.

The doctors have been watching my skin for GVHD now that I'm tapering off the Prednisone steroid, and we've started noticing just a little bit on my arms, thighs, and hands again. When I was in the hospital, I got graft-versus-host disease (GVHD) very quickly after the transplant. They called it hyper-acute GVHD, and loaded me up with a super high dose of steroids (180mg/day). The GVHD went away a day or two later, and the purpose of the taper schedule is to slowly reduce the steroids until the GVHD just starts to return, but not give it a chance to flare up again. If it flares, we'd have to restart with another high dose again to get it under control. So it's a delicate balancing act. Right now I'm on a very coordinated dose of 60mg one day, then 15mg the next day, then 60mg, then 15mg, then 55mg, then 10mg, etc. This taper dose is more slowed down than even before, and there is no end date anymore. Before it was going to end in March, then April, and now it's indefinite, so that's a little bit of a bummer.

One of the doctors suggested that the skin rash may be due to the anti-fungal antibiotic I've been taking for months, the visual disturbance-inducing Voriconozole, so the doctors brainstormed and ordered a skin biopsy on my thigh to rule out one or the other. During the biopsy, they use a razor-sharp hollow tube to basically take a little core sample of your skin. The biopsy went great, but the sterile tape used to cover the wound made a mess of the delicate skin on my thigh. All of the skin on my body is really thin right now, and when I went to peel off the tape from the biopsy spot 24 hours later, several pieces of skin came off with it along with a lot of hair. Argh!! If it's not one thing, it's something else. I could barely walk around the day I took it off.

Here's a picture of my inner thigh below. See that nice little hole in the middle? That's where the skin was biopsied. No pain there at all. See all those little bacony strips? That's missing skin. Those hurt like crazy.

Ow.


I've had to be creative with gauze and stretchy hose to cover the whole thing. Johanna even suggested using a maxi-pad which worked well too. I'm still annoyed that the tape caused more problems than the stupid biopsy itself.

On a good note, I'm off the IV magnesium! I've been loading up on more and more of the oral magnesium pills, and so far my gut and stomach have tolerated it just fine. They'll be looking at my magnesium levels closely after the blood draw tomorrow, so being off the IV magnesium may be short-lived. But at least we're making progress. The groin rash and armpit rash are finally resolving too. I've also started a taper schedule on the Tacrolimus drug, another drug that prevents GVHD. Instead of 1.5mg twice a day, I'm down to 1 in the morning and 1.5 in the evening. The Tacrolimus drug depletes magnesium which is why I need supplemental magnesium to keep me going, so reducing the Tacrolimus dose should help things as well. I really like it when progress is made to reduce the amount of drugs going in me.

In other good news, I'm at Day 51, halfway to Day 100 when folks are normally discharged! I still can't believe how fast time is flying by.

Tomorrow I have a blood draw, a visit to the snot guy, then a clinic visit and that's it. I'm hoping I can get back on the bandwagon again and get a good walk in tomorrow. Each day I don't walk it makes a huge impact on the way I feel, from being motivated, to having energy, and just my general well-being. It's amazing how much of an impact it makes.

7 comments:

rachael said...

I'm sorry Steve! Of course you are allowed to complain...it sounds like you are going through some crappy stuff right now! The UTI must be awful, I hope it goes away soon. And that sucks that you can't stay on your normal walking schedule. Take care and feel better.

George said...

I've never had a UTI so I can't say I feel your pain. However with each description you give I clench my legs together and inhale with air over my tongue as I clench my teeth. Yeeeeeeooouuuchhh!!!!

Walking is fun isn't it? It's weird how we take for granted all of the little things we can do when our body is feeling well. You know like walking and peeing when convenient.

Vent all you want. Even super heroes have those off days or weeks. You are totally my hero dood. I love you, man :).

Most mortals get released after 50 days from the hospital and you got out of there in what 3-4 weeks?

Any exercise alternatives?? Swimming, skiing, Wiing FIT? Dance Dance Revolution? Stationary bike, elliptical trainer.

I think for like people who are in wheel chairs they have those exercise machines where you can pedal with your arms. I've even seen bikes of such contraptions. You may have to dig but they exist. I'm sure the hospital has access to some of this equipment.

Nic said...

Yeesh! That all sounds quite crappy, sorry man... hope you feel better soon.

lynda said...

ugh steve! that sounds extremely painful. i'm so sorry, i feel for you buddy!

Cassie Wallender said...

Hang in there, dude! Sorry they used such overly adhesive tape. :-\ It seems like there should be a better way to do that.

Beth said...

Suck it up Dude! Too much sympathy makes you a weenie.... OK now that must have made you smile :)

Really, hope things get better quick.
Cheers
Jeff and Beth

Anonymous said...

Greetings from the McLeans.

Steve, all your chalenges sound familiar to us. Jon also had a viral UTI post transplant, so he knows how painful it is. Here at U of M they did treat him with an antiviral infusion that cleared it up right away. Don't know if it was the same virus as yours, though.
The delicate skin that comes off with adhesives and bandaids is also familiar...side effect of steroids, I think.
Hang in there!!!
Kathy